Utah, 2015

Heavy Snow in Utah, April 15 to 18, 2015

April 15 to 18, 2015 · NWS GJT · 3 events in 3 counties and zones

A moist Pacific low pressure system tracked very slowly from northwest to southeast across the region and produced significant to heavy snowfall in the mountains of eastern Utah.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist Pacific low pressure system tracked very slowly from northwest to southeast across the region and produced significant to heavy snowfall in the mountains of eastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 14, 10:57 PM MST, 2 hours 3 minutes earlier.

Area forecast discussion, Apr 14, 10:57 PM MST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1157 PM MDT TUE APR 14 2015

.UPDATE...
ISSUED AT 938 PM MDT TUE APR 14 2015

RED FLAG WARNINGS WERE ALLOWED TO EXPIRE. RELATIVE HUMIDITY VALUES
HAVE REACHED ABOVE 15% IN MANY LOCATIONS AND WILL CONTINUE TO RISE
OVERNIGHT. WINDS WILL CONTINUE TO GUST AS THE COLD FRONT PASSES
THROUGH TONIGHT. GUSTY WINDS WILL ALSO SURFACE FROM OUTFLOW OF
SHOWERS AND TSTORMS TONIGHT.

UPDATE ISSUED AT 649 PM MDT TUE APR 14 2015

STRONG COLD FRONT CONTINUES TO MAKE SLOW PROGRESS ACROSS UTAH
EARLY THIS EVENING AND WILL BE PUSHING IN OUR EASTERN UTAH ZONES
OVER THE NEXT FEW HOURS AND INTO FAR WESTERN COLORADO AROUND 9 PM
THIS EVENING. STRONG SFC WINDS WILL REMAIN IN PLACE THROUGH LATE
TONIGHT AND CURRENT WIND HIGHLIGHTS THROUGH 3 AM REMAIN ON TRACK.
LATEST LAMP GUIDANCE SUGGESTS WINDS EXCEEDING 60 MPH STILL
POSSIBLE ACROSS PORTIONS OF EASTERN UTAH AND FAR NORTHWEST
COLORADO AND NO ADJUSTMENTS TO HIGHLIGHTS NEEDED ATTM. FEW HIGH
BASED SHOWERS WILL ADD TO GUST POTENTIAL THROUGH THIS EVENING.
PEAK GUSTS SO FAR THIS EVENING HAVE BEEN IN THE 50 TO 59 MPH RANGE
AND GENERALLY CONFINED TO OUR EAST CENTRAL UTAH ZONES.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 411 PM MDT TUE APR 14 2015

THE APPROACHING UPPER TROUGH IS CURRENTLY CENTERED OVER EASTERN
NEVADA PER LATEST WATER VAPOR IMAGERY AND RAP ANALYSIS WITH
ASSOCIATED COLD FRONT HAVING ALREADY CROSSED THE NORTHWESTERN
QUADRANT OF UTAH. THE FRONT IS EXPECTED TO REACH NORTHEAST AND
EAST-CENTRAL UTAH BY 00Z...THEN CROSS INTO WESTERN COLORADO DURING
THE EVENING HOURS. STRONG WINDS HAVE MATERIALIZED OVER THE
FORECAST AREA...ESPECIALLY UTAH AND NORTHWEST COLORADO ZONES WITH
MANY REPORTS OF GUSTS OVER 40 MPH. WINDS SHOULD CONTINUE TO
INCREASE THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THE
EVENING HOURS...REMAINING GUSTY ON BOTH SIDES OF THE COLD FRONT.
GOING WIND HIGHLIGHTS LOOK GOOD AND WILL CONTINUE THROUGH LATE
TONIGHT.

SOME CUMULUS BLOWUPS ARE CURRENTLY SEEN ON SATELLITE ALTHOUGH NOT
MUCH IN THE WAY OF SHOWERS ARE EVIDENT AS OF YET. SOME PREFRONTAL
SHOWERS ARE STILL POSSIBLE THROUGH THIS EVENING BUT EXPECT
PRECIPITATION TO FILL IN MORE BEHIND THE FRONT. SNOW LEVELS WILL
LOWER QUICKLY WITH HIGHER VALLEYS STARTING TO SEE A THREAT OF
SNOW LATE TONIGHT.

HOWEVER...THE TROUGH IS EXPECTED TO PINCH OFF INTO A CLOSED LOW
TONIGHT WHICH WILL SLOW ITS EASTWARD PROGRESSION AND WEAKEN THE
FRONT AS IT CONTINUES THROUGH THE EASTERN PORTIONS OF THE FORECAST
AREA. AS SUCH...PRECIPITATION AMOUNTS/RATES ARE NOT EXPECTED TO BE
VERY SIGNIFICANT. THE LOW CENTER WILL REMAIN NEAR THE
UTAH/COLORADO BORDER TOMORROW BEFORE SETTLING OVER THE FOUR
CORNERS AREA BY TOMORROW NIGHT. THIS WILL KEEP UNSETTLED WEATHER
OVER THE AREA TOMORROW.

WITH MUCH COLDER AIR FILTERING BEHIND THE FRONT...EXPECT MAX
TEMPERATURES TOMORROW 25-30 DEGREES COOLER ACROSS MANY AREAS. THIS
COOLER AIR WILL ALSO BRING A POTENTIAL FOR FREEZING TEMPERATURES
TOMORROW NIGHT. A FREEZE WATCH REMAINS IN EFFECT AS A RESULT.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 411 PM MDT TUE APR 14 2015

THE OPERATIONAL GFS IS MORE PROGRESSIVE THAN THE ECMWF/GEM
SOLUTION REGARDING THE CLOSED LOW...WITH CONSIDERABLE SPREAD AMONG
THE GFS ENSEMBLES. HAVE SIDED MORE IN LINE WITH THE EC/GEM WHICH
KEEPS THE LOW IN THE VICINITY OF THE FOUR CORNERS THROUGH FRIDAY.
ALTHOUGH THE AIRMASS GRADUALLY TRENDS WARMER DURING THIS
TIME...MOIST AND SOMEWHAT UNSTABLE CONDITIONS WILL KEEP A THREAT
OF SHOWERS ACROSS THE AREA...MOSTLY ACROSS THE HIGHER TERRAIN.
PRECIPITATION IS NOT EXPECTED TO BE VERY HEAVY DUE TO
EAST/NORTHEAST FLOW BUT LONG DURATION OF THE EVENT COULD LEAD TO
SEVERAL INCHES LOCALLY. MOUNTAINS FARTHER SOUTH SUCH AS THE SAN
JUANS WILL BE CLOSER TO THE LOW AND RESULTING WEAKER FLOW COULD
ALLOW FOR BETTER ACCUMULATIONS.

THE LOW WILL FINALLY EXIT THE AREA OVER THE WEEKEND AND YIELD TO A
SLIGHTLY CYCLONIC NORTHWEST FLOW ALOFT. A GRADUAL WARMING TREND
WILL TAKE PLACE DURING THIS TIME AND INTO THE EARLY PART OF NEXT
WEEK. HOWEVER...MODELS CONTINUE TO GENERATE A FEW SHOWERS OVER
THE HIGH TERRAIN WITH WEAK RIPPLES EMBEDDED IN THE FLOW.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 951 PM MDT TUE APR 14 2015

THE COLD FRONT HAS REACHED KGJT AND IS RUNNING ALONG A SOUTHWEST
TO NORTHEAST AXIS WHICH WILL SOON BE REACHING KMTJ...KTEX...AND
KRIL SHORTLY. GUSTY 25-35 KTS WINDS WILL CONTINUE TO BE
WIDESPREAD ACROSS THE FORECAST AREA AS THIS FRONT PASSES AND
BEHIND THE FRONT FOR A FEW HOURS AS WEST NORTHWEST WINDS BRING
MUCH COOLER AIR TO THE REGION.

PRECIPITATION BEHIND THE FRONT IS EXPECTED TO BE SCATTERED IN
NATURE...BECOMING ALL SNOW AT HIGHER ELEVATIONS. PERIODS OF IFR
CONDITIONS CANNOT BE RULED OUT WITH ANY SHOWERS THAT MOVE OVER THE
TAF SITES.

&&

.FIRE WEATHER...
ISSUED AT 411 PM MDT TUE APR 14 2015

A STRONG COLD FRONT WILL APPROACH THE AREA OVERNIGHT INTO
WEDNESDAY MORNING. THIS WILL CONTINUE TO BRING STRONG WINDS TO
MUCH OF THE AREA...WITH WIND GUSTS UP TO 65 MPH POSSIBLE. THIS
COLD FRONT WILL REACH NORTHEASTERN UTAH LATER THIS
EVENING...ARRIVING ACROSS SOUTH CENTRAL COLORADO BY WEDNESDAY
MORNING. EXPECT A SUBSTANTIAL DROP IN TEMPERATURES WILL THIS FRONT
ALONG WITH ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS THE HIGHER TERRAIN. COOLER AND UNSETTLED WEATHER REMAIN IN
PLACE THROUGH THE END OF THE WEEK.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WIND ADVISORY UNTIL 3 AM MDT WEDNESDAY FOR COZ002-003-006>008-
     011-020-021.

     HIGH WIND WARNING UNTIL 3 AM MDT WEDNESDAY FOR COZ001-006.

     FREEZE WATCH FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING
     FOR COZ001-006-011.

UT...WIND ADVISORY UNTIL 3 AM MDT WEDNESDAY FOR UTZ023-025-028.

     HIGH WIND WARNING UNTIL 3 AM MDT WEDNESDAY FOR UTZ022-024-027-
     029.

     FREEZE WATCH FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING
     FOR UTZ022-024-027-029.

&&

UPDATE...JAM
SHORT TERM...LC
LONG TERM...LC
AVIATION...TGJT
FIRE WEATHER...CK
Hazardous weather outlook, Apr 14, 5:30 AM MST, 19 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
630 AM MDT TUE APR 14 2015

COZ001>014-017>023-UTZ022>025-027>029-151230-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
630 AM MDT TUE APR 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

VERY STRONG WINDS WILL DEVELOP TODAY AHEAD OF A COLD FRONT. WIND
GUSTS UP TO 50 MPH ARE EXPECTED BY LATE THIS AFTERNOON...WITH
PEAK GUSTS REACHING 60 TO 65 MPH IN THE DESERTS OF EASTERN UTAH.
SCATTERED MOUNTAIN SHOWERS WILL DEVELOP TONIGHT WITH ISOLATED
THUNDERSTORMS...ESPECIALLY ACROSS THE NORTH AS THE FRONT PASSES
THROUGH EASTERN UTAH AND WESTERN COLORADO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW LEVELS WILL LOWER TO VALLEY FLOORS EARLY WEDNESDAY
MORNING...LIGHT SNOW ACCUMULATIONS WILL BE LIMITED TO THE NORTHERN
MOUNTAINS WITH 2 INCHES OR LESS.

UNSETTLED WEATHER CONTINUES THURSDAY AND FRIDAY...BUT IMPROVING
CONDITIONS CAN BE EXPECTED BY SATURDAY. FREEZING TEMPERATURES IN
THE LOWER VALLEYS COULD AFFECT SENSITIVE VEGETATION ON THURSDAY
MORNING.

THERE IS A CHANCE FOR LIGHT SNOW OVER THE NORTHWEST COLORADO
MOUNTAINS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT WIND REPORTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION WOULD BE GREATLY
APPRECIATED.

In the hours before

Local storm report, Apr 15, 12:17 AM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
117 AM MDT WED APR 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 PM     NON-TSTM WND GST 1 S MEEKER              40.04N 107.89W
04/14/2015  M60 MPH          RIO BLANCO         CO   ASOS

&&

EVENT NUMBER GJT1500566

DC
Local storm report, Apr 15, 12:30 AM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
130 AM MDT WED APR 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     NON-TSTM WND GST 1 ESE CRAIG             40.51N 107.53W
04/14/2015  M47 MPH          MOFFAT             CO   ASOS

&&

EVENT NUMBER GJT1500567

DC
Local storm report, Apr 15, 12:35 AM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
135 AM MDT WED APR 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 PM     NON-TSTM WND GST 2 NNW MONTROSE          38.51N 107.88W
04/14/2015  M46 MPH          MONTROSE           CO   ASOS

&&

EVENT NUMBER GJT1500568

DC
Local storm report, Apr 15, 12:39 AM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
139 AM MDT WED APR 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     NON-TSTM WND GST 3 E RIFLE               39.55N 107.72W
04/14/2015  M51 MPH          GARFIELD           CO   ASOS

&&

EVENT NUMBER GJT1500569

DC
Local storm report, Apr 15, 12:44 AM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
144 AM MDT WED APR 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     NON-TSTM WND GST 15 NW MOAB              38.73N 109.74W
04/14/2015  M50 MPH          GRAND              UT   ASOS

&&

EVENT NUMBER GJT1500570

DC
Local storm report, Apr 15, 12:48 AM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
148 AM MDT WED APR 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     NON-TSTM WND GST 1 ESE VERNAL            40.44N 109.51W
04/14/2015  M61 MPH          UINTAH             UT   ASOS

&&

EVENT NUMBER GJT1500571

DC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Eastern Uinta Mountains

When
April 15, 1:00 AM MST to April 18, 4:00 AM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall totals of 20 to 30 inches were measured above the 7500 foot level. Locally higher amounts included 42 inches at the Hickerson Park SNOTEL site. Web cameras showed significant accumulations of snow on the highways.

Heavy Snow, Tavaputs Plateau

When
April 15, 2:00 AM MST to April 18, 8:00 AM MST
Where
Tavaputs Plateau forecast zone
Reported by
Mesonet
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Snowfall totals of 10 to 14 inches were measured above the 7500 foot level.

Heavy Snow, La Sal & Abajo Mountains

When
April 16, 9:00 PM MST to April 18, 9:00 AM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall totals of 10 to 14 inches were measured above the 8000 foot level. Below the 8000 foot level, snowfall amounts of around 6 inches were reported.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2015Every state in 2015This day in weather historyWarnings in Utah, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566387, 566389, 566388.